Hail, Halifax
- When
- May 23, 5:15 PM EST to 5:18 PM EST
- Where
- Halifax County, 2.15 mi NNW of Days Xrds to 1.38 mi S of Roanoke Rapids
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 36.430, -77.640
A weak upper level disturbance passing across the area during peak afternoon heating produced isolated pulse severe hail in Halifax and Edgecombe Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A weak upper level disturbance passing across the area during peak afternoon heating produced isolated pulse severe hail in Halifax and Edgecombe Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 1:50 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT MON MAY 23 2011 .SYNOPSIS... THE FLOW AROUND HIGH PRESSURE OFFSHORE THE EAST COAST WILL PROMOTE UNSEASONABLY HOT SOUTHWESTERLY FLOW OVER OUR REGION THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM MONDAY... CURRENTLY TEMPERATURES ARE CLIMBING STEADILY INTO THE MID AND UPPER 80S WITH SOME TEMPERATURES ABOVE 90 STARTING TO APPEAR IN THE SOUTH. DEWPOINTS REMAIN OPPRESSIVE IN THE UPPER 60S TO LOW 70S. THIS IS CAUSING SOME HEAT INDICES TO BEGIN TO APPROACH THE 100 DEGREE MARK IN THE SOUTH. VISIBLE SATELLITE SHOWS A BAND OF CLOUD COVER BEGINNING TO MOVE THROUGH THE WESTERN PIEDMONT AS MOISTURE ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE MOVES ACROSS VIRGINIA AND NORTH CAROLINA. THIS WILL HELP TO KEEP TEMPERATURES BELOW FORECASTED HIGHS AND WILL MOST LIKELY TOP OUT SHORT OF 90 DEGREES. WINDS CONTINUE TO GUST TO NEAR 20 KNOTS ESPECIALLY IN THE EASTERN PART OF THE CWA. AS FAR AS CONVECTION IS CONCERNED THIS AFTERNOON...FORECAST SOUNDINGS CONTINUE TO SHOW DESTABILIZATION WITH A CAP IN PLACE NEAR 5 KFT THAT SHOULD BEGIN TO ERODE AFTER 18Z. THIS INCREASE IN INSTABILITY WILL COINCIDE WITH THE PASSAGE OF AN UPPER LEVEL DISTURBANCE WELL DEPICTED ON DYNAMIC TROPOPAUSE MAPS. WHILE INSTABILITY WILL NOT BE A PROBLEM WITH ABOUT 2500 J/KG OF MIXED LAYER CAPE...LESS THAN 30 KNOTS OF SHEAR WILL BE AVAILABLE IN THE EAST WITH BETTER SHEAR TO THE WEST AS A SHORTWAVE MOVES INTO WESTERN NORTH CAROLINA. IF THIS DISTURBANCE CAN MOVE INTO THE BEST INSTABILITY BY THIS EVENING...MORE WIDESPREAD COVERAGE OF STORMS WILL BE LIKELY. WITH PRECIPITABLE WATER AN INCH TO AN INCH AND A HALF AND DEWPOINTS NEAR 70...MOISTURE SHOULD NOT BE A PROBLEM ONCE CONVECTION INITIATES. HIGH RESOLUTION MODEL RUNS SHOW CONVECTION BEGINNING AFTER 19Z MOSTLY SCATTERED IN THE CENTRAL AND EASTERN PORTIONS OF THE CWA AND BECOMING A BIT MORE ORGANIZED IN THE EAST AFTER 21Z. THIS MAY BE HELPED BY ANY INCOMING SEA BREEZE FRONT THAT MAY DEVELOP...HOWEVER STRONGER SOUTH SOUTHWESTERLY WINDS COULD DETER THIS FROM PROPAGATING VERY FAR INLAND. WILL CARRY SLIGHT CHANCE OF STORMS THROUGH THE AFTERNOON IN THE EAST AND NORTH WITH COVERAGE EXPECTED TO BE ISOLATED TO SCATTERED. AFTER CONVECTION CEASES THIS EVENING...WHICH SHOULD BE AFTER 00Z...EXPECT WINDS TO DIE DOWN TO 5 KNOTS FROM THE SOUTH SOUTHWEST. THERE MAY BE SOME FOG OR STRATUS IN THE EAST AFTER 6Z UNTIL SUNRISE BUT CONFIDENCE IN THIS IS LOW. THICKNESSES SHOULD SUPPORT LOWS TONIGHT IN THE MID TO UPPER 60S NORTHWEST TO SOUTHEAST. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... AS OF 230 PM MONDAY... STRONG SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OFF THE SOUTHEAST COAST ON TUESDAY AS SURFACE LOW CONTINUES TO TRACK NORTHEASTWARD INTO SOUTHERN QUEBEC. MID LEVEL FLOW WILL BE FAIRLY ZONAL AS HIGH PRESSURE SHOULD PROTECT NC FOR MOST OF THE DAY BUT INCREASING MOISTURE AND INSTABILITY AFTER 18Z WILL AGAIN MAKE CONVECTION A THREAT. AGAIN IT LOOKS LIKE NORTHERN AND EASTERN PORTIONS OF THE CWA WILL BE MOST AT RISK. BY TOMORROW AFTERNOON BULK SHEAR WILL BE BEST IN THE NORTHEAST. CAPE WILL BE SLIGHTLY LESS THAN TODAY AND CONFINED FURTHER TO THE EAST. DYNAMIC TROPOPAUSE MAPS HINT AT A WEAK UPPER LEVEL WAVE MOVING THROUGH TOMORROW AFTERNOON WHICH COULD HELP TO PROVIDE SOME DYNAMIC FORCING. WINDS AGAIN WILL BE GUSTY AND OUT OF THE SOUTHWEST TOMORROW WHICH WILL CAUSE ANOTHER RASH OF 90 DEGREE TEMPERATURES WITH DEWPOINTS IN THE MID 60S. TEMPERATURE GUIDANCE IS SPLIT ON HIGH TEMPERATURES TOMORROW WITH THE MET COMING ALMOST 10 DEGREES COOLER THAN THE MAV. WILL GO CLOSER TO MAV GUIDANCE AS 1000-850 MILLIBAR THICKNESSES TOMORROW AFTERNOON AS WELL AS 850 MB TEMPERATURE ADVECTION SHOULD SUPPORT WARMER TEMPERATURES. WINDS WILL ONCE AGAIN BEGIN TO WEAKEN AFTER SUNSET TOMORROW. WITH RELATIVE HUMIDITIES AT THE SURFACE A BIT DRIER THAN TONIGHT NOT EXPECTING TOO MUCH IN THE WAY OF ANY LINGERING FOG OR STRATUS. LOWS TUESDAY NIGHT WILL CONTINUE TO BE IN THE MID TO UPPER 60S. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... AS OF 230 PM MONDAY... BEGINNING YESTERDAY WITH THE 12Z MODEL RUN...NWP MODEL GUIDANCE HAS DONE A COMPLETE 180 IN REGARDS THE NEXT WEATHER SYSTEM THAT WAS POISED TO MOVE INTO THE AREA BY THE START OF THE HOLIDAY WEEKEND. THE OVERWHELMING MODEL CONSENSUS NOW KEEPS THE SOUTHERN AND NORTHERN STREAMS SPLIT...SHEARING APART THE LEAD SOUTHERN STREAM WAVE AS IT MOVES EAST INTO THE APPALACHIANS...WHILE KEEPING THE CANADIAN SHORTWAVE ENERGY WELL TO THE NORTH. AS A RESULT...THE HOLIDAY WEEKEND LOOKS LESS STORMY AND ACTIVE...WITH CONVECTIVE RAIN CHANCES MAINLY DIURNALLY DRIVEN AS THE BETTER DYNAMICS LIFT TO THE NORTH. THE REPRIEVE FROM THE HEAT WILL NOT BE AS SUBSTANTIAL AS IT WAS ONCE THOUGHT AS WELL WITH ANOTHER MID/UPPER LEVEL RIDGE BUILDING INTO THE AREA FROM THE SOUTHWEST. HIGHS WEDNESDAY THROUGH FRIDAY IN THE LOWER TO MID 90S(10 TO 12 DEGREES ABOVE NORMAL)...COOLING SLIGHTLY ONLY TO THE UPPER 80S TO LOWER 90S INTO THE WEEKEND. VERY MILD NIGHTS WITH OVERNIGHT LOWS OF 65 TO 70. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 135 PM MONDAY... VFR CONDITIONS SHOULD PREVAIL THROUGH MUCH OF THE AFTERNOON AT ALL TAF SITES AS LINGERING STRATUS HAS SCATTERED OUT AT THIS POINT. ALL SITES WILL HAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ALTHOUGH THE MECHANISMS CAUSING THEM MAY DIFFER. FIRST...A DISTURBANCE WILL MOVE THROUGH VIRGINIA THIS AFTERNOON AND MAY CLIP NORTHERN TERMINALS AS IT DOES SO...MOST NOTABLY KINT...KGSO...AND KRDU. IN ADDITION A SEA BREEZE FRONT WILL MOVE WESTWARD THROUGHOUT THE DAY WHICH MAY HELP TO SUPPORT THUNDERSTORM DEVELOPMENT AT KRWI...KFAY...AND POSSIBLY AS FAR WEST AS KRDU. EXPECT THE TIMING OF THESE THUNDERSTORMS TO BE LARGELY AFTER 20Z AND WRAPPING UP AROUND 00Z TUESDAY. IN THE MEANTIME IT WILL REMAIN BREEZY WITH SOUTH SOUTHWESTERLY WINDS 5-10 KNOTS GUSTING TO 20 KNOTS. OVERNIGHT WINDS WILL DIE DOWN TO NEAR 5 KNOTS BEFORE PICKING UP AGAIN AFTER SUNRISE. SOME FOR OR LOW STRATUS MAY BE POSSIBLE IN THE EAST AFTER 6Z THROUGH SUNRISE WITH KRWI BEING THE MOST LIKELY CANDIDATE. NOT VERY STRONG CONFIDENCE IN THIS AND HAVE LEFT IT OUT OF THE TAF FOR THE TIME BEING. AFTER SUNRISE...HIGH BROKEN CEILINGS WILL PREVAIL AND SHOULD KEEP TERMINALS AT VFR THROUGH THE REMAINDER OF THE TAF PERIOD. GUSTS TO 20 KNOTS WILL AGAIN BE POSSIBLE TOMORROW AFTERNOON. FOR THE LONG TERM SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO THREATEN VFR CONDITIONS EVERY DAY THROUGH THE END OF THE WEEK. && .CLIMATE/... DAILY RECORD TEMPERATURES FOR MAY 23-27. RALEIGH-DURHAM AIRPORT (RDU) DATE MAX YEAR HI MIN YEAR 23 95 1953 72 1953 24 95 1944 70 1955 25 93 2004 70 2004 26 94 1953 70 2004 27 92 1944 72 1991 PIEDMONT TRIAD AIRPORT (GSO) DATE MAX YEAR HI MIN YEAR 23 96 1941 70 1953 24 92 1975 69 1955 25 94 1953 69 2004 26 93 1953 69 1965 27 95 1941 72 1991 && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...ELLIS SHORT TERM...ELLIS LONG TERM...CBL AVIATION...ELLIS CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 327 PM EDT MON MAY 23 2011 NCZ007>011-021>028-038>041-241930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- 327 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND EXCESSIVE LIGHTNING...ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A THREAT OF ADDITIONAL AFTERNOON AND EVENING THUNDERSTORMS...SCATTERED ON TUESDAY...AND MORE ISOLATED IN NATURE THROUGHOUT THE REST OF THE WORK WEEK. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. NCZ042-073>078-083>086-088-089-241930- JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 327 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS IN EXCESS OF 55 OR 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND EXCESSIVE LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A THREAT OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST THROUGHOUT THE WORK WEEK. THESE STORMS BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ043-241930- WILSON- 327 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...QUARTER SIZE OR SLIGHTLY LARGER HAIL...AND EXCESSIVE LIGHTNING...ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A THREAT OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST THROUGHOUT THE WORK WEEK. THESE STORMS BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS...LARGE HAIL...AND EXCESSIVE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 8 WNW LEXINGTON 35.86N 80.38W
05/23/2011 E0.75 INCH DAVIDSON NC UTILITY COMPANY
DIME SIZED HAIL
&&
EVENT NUMBER RAH1100651
SECThe Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311368, 311369.